How medication could lead to hair loss
According to a survey reported on BBC News 50% of the population is on some form of medication. In this wonderful age where science advances at a fantastic rate and where medical cures and preventive medicines are discovered almost on a weekly basis, we are truly living in an era where prescribed drugs can harness or even wipe out long-standing medical complaints.
The fact that we may need to take prescribed medication on a long term basis is a small sacrifice when we are freed from illnesses which disrupt or even terminate our lives. However if we take medication on a regular basis it is sometimes difficult to determine whether they are having side effects on how we behave or how our body is functioning.
Take control of side effects of medication
Your GP should refer to your medical history to ensure he is not prescribing medication which conflicts with any medication you are currently taking, or that exacerbates any complaints you may already be experiencing. He/she should also warn you of any possible major side effects. But when medication is dealing with more serious illnesses, more relatively minor side effects (such as hair loss) may not be mentioned.
The fact is if you know the source of a complaint then you can take steps to reverse it or counter-balance it. If you do not know why a complaint has suddenly started you are powerless to do anything about it.
You have a responsibility as well. Whenever you start taking a new medication read through the instruction leaflet (however small and boring it may appear!) – this is where you will find information pertaining to possible side effects. You are about to ingest toxins into your body that may do more than just make your primary complaint better.
Which medications could lead to hair loss?
So are there many medications out there that are likely to cause hair loss? Well, the short answer is yes (see below) but don’t forget as individuals we all respond differently to medication – so what may be bad for one person will do no harm to the next.
If you find your medication is causing hair loss consult your doctor again. There may be a similar drug which does not have the same effect. Or your doctor can prescribe a drug (such as finasteride ) which can offset the hair loss.
Some well-known medications which cause hair loss are below (taken from the Boots WebMD website):
- Acne medications
- Antibiotics and antifungal medications
- Oral contraceptives
- Blood thinners (anticoagulants)
- Cholesterol-lowering medications
- Immunosuppressant medications
- Chemotherapy medications
- Epilepsy medications (anticonvulsants)
- High blood pressure medications (anti-hypertensives)
- Hormone replacement therapy – oestrogen or progesterone for women, androgens and testosterone for men
- Mood stabilisers
- Non-steroidal anti-inflammatory medications
- Parkinson’s disease medications
- Thyroid medications
This list is not exhaustive! Always check when starting anew medication! Then you can control what’s going on!
Skalp® offer a solution for thinning hair and hair loss. To learn more about Scalp Micro Pigmentation click here
Skalp® have clinics around the world. We have clinics in New York, Los Angeles, London, Manchester, Edinburgh, Dublin, Marbella, Milan and Amsterdam.